Dust Devil, Oxford
- When
- April 23, 1:50 PM EST to 1:51 PM EST
- Where
- Oxford County, 1.7 mi NW of Paris
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 44.288, -70.523
A dust devil lifted a 15 foot by 24 ft post barn and carried it about 200 feet from where it stood previously. The structure was destroyed on impact.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A dust devil lifted a 15 foot by 24 ft post barn and carried it about 200 feet from where it stood previously. The structure was destroyed on impact. Damage was estimated at $10,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 23, 9:52 AM EST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 1052 AM EDT WED APR 23 2008 .SYNOPSIS... HIGH PRESSURE WILL REMAIN OVER THE AREA TODAY. A COLD FRONT WILL APPROACH THE REGION FROM QUEBEC...CROSSING NORTHERN NEW ENGLAND TONIGHT. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT THURSDAY...CRESTING ACROSS NEW ENGLAND FRIDAY. LOW PRESSURE IN CENTRAL CANADA WILL DRAG ANOTHER FRONT INTO NEW ENGLAND SUNDAY. LOW PRESSURE WILL PASS BY TO OUR NORTH ON TUESDAY. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... NOTABLE FORECAST UPDATES MAINLY TO REFINE AND BETTER TIME THE ARRIVAL OF SHRA/TSRA LATE TODAY THIS AFTERNOON. MESO MODELS/NAM CONTINUE TO SHOW PRE-FRONTAL TROUGH TYPE FEATURE CUTTING ACROSS CENTRAL AND ERN ME THIS AFTERNOON...AND DEVELOP SOME PRECIP ALONG IT OVER SOMERSET COUNTY AROUND MID-LATE AFTERNOON...MEANWHILE THE ACTUAL FRONT APPROACHES FRONT THE WEST LATE THIS AFTERNOON AND MIGHT SEE SOME SCT CONVECTION IN THE NH MTNS OUT AHEAD OF IT LATE IN THE DAY. && .SHORT TERM /7 PM THIS EVENING THROUGH 6 AM THURSDAY/... TONIGHT A WEAK COLD FRONT WILL MOVE ACROSS THE REGION WITH SOME SCATTERED CONVECTION EXPECTED ALONG AND AHEAD OF THE FRONT MAINLY IN THE MOUNTAINS AND FOOTHILLS AND CENTRAL PORTIONS. SOUTHERN AREAS OF MAINE AND NH WILL HAVE ONLY A SLIGHT CHC OF A LATE EVNG TSTM WITH THE FRONTAL PASSAGE SINCE MOST OF THE ENERGY WITH THE FRONT PASSES FURTHER TO THE N. TEMPS WILL BE MILD AGAIN TONIGHT DUE TO THE MIXING AND CLOUDS. MAV LOW TEMPS ACCEPTED. && .LONG TERM /THURSDAY THROUGH TUESDAY/... SKIES CLEAR ON THURSDAY AS HIGH PRESSURE BUILDS BACK IN WITH SOME LINGERING CLOUDS IN THE MOUNTAINS. WARM AIR STREAMS NORTHWARD ON SATURDAY AHEAD OF THE NEXT COLD FRONT...OPTED TO RAISE MAXES A FEW DEGREES THAT DAY. THEN CLOUDS AND SHOWERS MOVE IN SATURDAY AFTERNOON. THE GFS THEN DEVELOPS A CLOSED SYSTEM TO OUR WEST WHICH GIVES US A FEW DAYS WITH CLOUDS AND SHOWERS. COOLER AIR PUSHES IN UNDERNEATH THAT SYSTEM WHILE IN CANADA AND COULD BRING A MIX WITH SOME SNOW FOR THE MOUNTAINS TUESDAY NIGHT AND WEDNESDAY. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... SH0RT TERM...VFR TODAY BUT MAY BECOME MVFR BRIEFLY IN ANY CONVECTION IN THE FORM OF SCATTERED SHOWERS OR TSTMS TNGT AHEAD OF THE APPROACHING COLD FRONT. LONG TERM...VFR THURSDAY INTO SATURDAY...THEN MVFR CONDITIONS POSSIBLE LATER SATURDAY AND SUNDAY. && .MARINE... SHORT TERM /TODAY AND TONIGHT/...NO FLAGS AS WINDS WILL REMAIN LIGHT FROM THE SOUTHWEST TODAY AND SHIFT TO THE NORTHWEST LATER TONIGHT BEHIND A COLD FRONTAL PASSAGE. LONG TERM...NO FLAGS NEEDED THURSDAY THROUGH SUNDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...CEMPA SHORT TERM... LONG TERM... AVIATION... MARINE...CEMPA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 707 AM EDT WED APR 23 2008 MEZ009-014-020-021-NHZ001>003-241115- CENTRAL SOMERSET-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- 707 AM EDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT A RIVER FLOOD WARNING FOR MINOR FLOODING REMAINS IN EFFECT FOR THE KENNEBEC RIVER AT SKOWHEGAN AND FOR THE CONNECTICUT RIVER AT DALTON. SEE THE LATEST FLOOD STATEMENT FOR ADDITIONAL DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ007-008-012-013-018-019-022>028-NHZ004>010-013-014-241115- NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN FRANKLIN- INTERIOR YORK-INTERIOR CUMBERLAND-INTERIOR WALDO-COASTAL YORK- COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 707 AM EDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-241115- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 707 AM EDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... MARINE SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95855.